Lateral Stability of Plane Open-Web Structures

by P. C. Varghese, Prof. of Civ. Engrg.; Indian Inst. of Tech., Madras, India; on leave as UNESCO Advisor, Univ. of Colombo, Sri Lanka, India,
C. Ganapathy Chettiar, Asst. Prof. of Civ. Engrg.; Indian Inst. of Tech., Madras, India,

Serial Information: Journal of the Structural Division, 1974, Vol. 100, Issue 11, Pg. 2223-2233

Document Type: Journal Paper


A general method based on the equilibrium of the deflected structure is presented for finding the loads causing lateral instability of open-web structures of any geometry and support conditions. The stiffness matrix is generated for the deflected position of each of the elements and the condition for buckling is that the determinant of the matrix vanishes. As each element of the matrix is an intrinsic function of the axial force in the member, this forms a nonlinear eigenvalue problem and thus the buckling loads are found out by iteration. Experiments were conducted on three open-web girders and the results are compared with the computed results. A number of examples solved for open-web girders brings out the general behavior of such girders.

Subject Headings: Matrix (mathematics) | Girders | Lateral stability | Webs (structure) | Structural stability | Lateral loads | Buckling | Equilibrium

Services: Buy this book/Buy this article


Return to search